Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS La Crosse, WI

May 19, 2022Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 8:28 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 8:28 PM CDT (01:28 UTC)
Expired
May 19, 2022, 9:15 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:03 PM CDTHAIL 0.75Oakdale, WI
May 19, 9:09 PM CDTTSTM WND GST 48Camp Douglas, WIAWOS STATION KVOK VOLK FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KARX 200128
SVRARX
WIC057-081-200215-
/O.NEW.KARX.SV.W.0055.220520T0128Z-220520T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
828 PM CDT Thu May 19 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  West central Juneau County in central Wisconsin...
  Southeastern Monroe County in west central Wisconsin...

* Until 915 PM CDT.

* At 828 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Sparta, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Lisbon around 905 PM CDT.

Other locations impacted by this severe thunderstorm include Mill
Bluff State Park, Norwalk, Jackson Pass, Camp Douglas, Clifton,
Hustler and Oakdale.

This includes the following highways...
 Interstate 90/94 between mile markers 47 and 62.
 Interstate 90 in Wisconsin between mile markers 31 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9072 4397 9072 4398 9014 4381 9014
TIME...MOT...LOC 0128Z 270DEG 37KT 4388 9067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
3 follow-up statements
494 
WWUS53 KARX 200147
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
847 PM CDT Thu May 19 2022

WIC057-081-200215-
/O.CON.KARX.SV.W.0055.000000T0000Z-220520T0215Z/
Juneau WI-Monroe WI-
847 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WEST CENTRAL JUNEAU AND SOUTHEASTERN MONROE COUNTIES...

At 847 PM CDT, a severe thunderstorm was located 9 miles southeast of
Tomah, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  New Lisbon around 905 PM CDT.

Other locations impacted by this severe thunderstorm include Mill
Bluff State Park, Camp Douglas, Clifton, Hustler, Oakdale, Volk Field
and Tunnel Trail Campground.

This includes the following highways...
 Interstate 90/94 between mile markers 48 and 62.
 Interstate 90 in Wisconsin between mile markers 37 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9060 4397 9060 4398 9014 4381 9014
TIME...MOT...LOC 0147Z 270DEG 37KT 4388 9039 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
810 
WWUS53 KARX 200153
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
853 PM CDT Thu May 19 2022

WIC057-081-200215-
/O.CON.KARX.SV.W.0055.000000T0000Z-220520T0215Z/
Juneau WI-Monroe WI-
853 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WEST CENTRAL JUNEAU AND SOUTHEASTERN MONROE COUNTIES...

At 853 PM CDT, a severe thunderstorm was located near New Lisbon, or
12 miles northwest of Mauston, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  New Lisbon around 905 PM CDT.

Other locations impacted by this severe thunderstorm include Mill
Bluff State Park, Camp Douglas, Clifton, Hustler, Oakdale, Volk Field
and Tunnel Trail Campground.

This includes the following highways...
 Interstate 90/94 between mile markers 48 and 62.
 Interstate 90 in Wisconsin between mile markers 41 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9052 4397 9052 4398 9014 4381 9014
TIME...MOT...LOC 0153Z 270DEG 37KT 4388 9030 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
681 
WWUS53 KARX 200210
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
910 PM CDT Thu May 19 2022

WIC057-081-200220-
/O.EXP.KARX.SV.W.0055.000000T0000Z-220520T0215Z/
Juneau WI-Monroe WI-
910 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JUNEAU AND
SOUTHEASTERN MONROE COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Wisconsin.

LAT...LON 4382 9052 4397 9052 4398 9014 4381 9014
TIME...MOT...LOC 0210Z 270DEG 37KT 4388 9009 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 19, 6:48 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu May 19 2022

Key Messages:

 - Severe weather expected this afternoon and evening

 - Frost/Freeze Headlines Maybe Needed Sunday Night

Late This Afternoon and Evening...

Continuing to monitor the northward progression of a warm front
which extends from Albert Lea, MN to Platteville, WI. Temperatures
south of this warm front range from the mid-80s to lower 90s. Dew
points have dropped into the 50s in the wake of this mornings
convection. Further to the southwest, the dew points range from
the mid-60s to lower 70s. There is still some questions how much
moisture recovery there will be in the warm sector. The latest
HRRR has a good handle on the current dew points and it shows that
the dew points will recover into the lower 60s. Until that
moisture gets back into the area, there may be a lull in
convection in this area. Soundings show an inverted V in this
area, so there will be a threat of damaging winds and large hail
once the convection returns to this area between 5 PM and 7 PM.

Meanwhile, along the warm front, VWP is showing backing winds at
KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR
indicate helicities increasing into the 300 to 400. The 0-1 km
computed CAPES will likely climb into the 800 to 1200 J/kg range.
The highest values look to be from the Iowa/Minnesota boarder
north into southeast Minnesota and maybe the counties bordering
the Mississippi in Wisconsin. This tornado threat looks to be from
4 PM to 7 PM.

As the cold front approaches and the moves into the narrow ribbon
of return moisture, there will a line of storms developing along
the cold front. These storms will be capable of producing large
hail and damaging winds. There is still some uncertainty on how
far south the storms will develop into the warm sector.

Sunday through Thursday...

Precipitation chances continue into Sunday morning as an upper level
trough moves over the area. As the trough lifts out of the area,
precipitation could linger over our northern counties into early
Sunday afternoon. High temperatures will remain in the upper 50s/low
60s during the day, and with clouds moving out overnight, low
temperatures could drop down to the low/mid 30s for some.
Frost/freeze headlines may be needed Monday morning.

Although the end of the weekend into Monday appears to be dry,
increasing chances for precipitation returns through the week. While
ensemble solutions show increasing agreement on upper level
troughing moving across the area midweek, there are differences in
the progression of the trough. With this disagreement, differences
in the timing and coverage of precipitation across the area remains.
Temperatures will return to the low/mid 60s for the start of the
week. However, EPS solutions suggest an upward trend in
temperatures into the weekend, with ensemble means above model
climatology.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu May 19 2022

A line of showers and storms over KRST will slowly sag into KLSE
between 20.01Z and 20.02z. Ceilings will range between 5 and 10K
feet. A few of the thunderstorms may become severe. Damaging winds
and hail are the main concerns. Visibilities at times may become
IFR/MVFR this evening in some places, but confidence was not high
enough to include them in the TAFs at this time.

The thunderstorms will gradually come to an end between
20.05z and 20.07z. While the thunderstorms will be ending
scattered showers will continue for much of the remainder of the
night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/EMS
AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 PM CDT Thu May 19 2022

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western into north central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are expected going into the evening. Large
hail is the main threat but some storms could produce damaging
wind and possibly a tornado.

Additional storms are possible later this evening too that would
pose a strong wind threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed yet today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. While a bulk of
the severe weather is expected west and north of the area, a few
stronger storms could produce hail or gusty winds if they develop.

Overnight additional storms are possible which could bring gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but if a stronger storm
develops in your area, please pass along any reports.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, May 19, 7:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             FOUNTAIN                43.74N 92.13W
05/19/2022  M0.70 INCH       FILLMORE           MN   PUBLIC

&&

JAR
Local storm report, May 19, 7:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 S ROCHESTER           43.95N 92.47W
05/19/2022  E0.88 INCH       OLMSTED            MN   TRAINED SPOTTER

            PRELIMINARY SPOTTER REPORT VIA
            SPOTTERNETWORK.ORG.

&&

JAR
Local storm report, May 19, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 NNE FRENCH ISLAND     43.88N 91.25W
05/19/2022  M62 MPH          LA CROSSE          WI   ASOS

            ASOS STATION KLSE LA CROSSE REGIONAL
            AIRPORT.

&&

JAR
Local storm report, May 19, 8:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             BRATSBERG               43.74N 91.77W
05/19/2022  M0.50 INCH       FILLMORE           MN   PUBLIC

&&
Local storm report, May 19, 8:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 E WHALAN              43.73N 91.89W
05/19/2022                   FILLMORE           MN   TRAINED SPOTTER

            LARGE, FALLEN TREE, ESTIMATED 4FT DIAMETER
            TRUNK-SIZE.

&&

JAR
Local storm report, May 19, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 NE MOUND PRAIRIE      43.80N 91.43W
05/19/2022  M45 MPH          HOUSTON            MN   CO-OP OBSERVER

&&

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:57 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon48 min
May 19, 8:20 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon40 min
May 19, 8:33 PM CDTAreal Flood AdvisoryARXLa Crosse117 min
May 19, 8:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon47 min
May 19, 9:03 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe57 min
May 19, 9:25 PM CDTSevere Thunderstorm WarningARXAdams, Juneau65 min
May 19, 9:51 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau39 min
May 19, 10:37 PM CDTSevere Thunderstorm WarningARXLa Crosse38 min
May 19, 11:09 PM CDTSevere Thunderstorm WarningARXAdams, Juneau51 min
May 19, 11:10 PM CDTSevere Thunderstorm WarningARXLa Crosse6 min
May 20, 2:07 AM CDTSpecial Weather StatementARXAdams, Juneau, Monroe53 min
May 20, 2:24 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau66 min
May 20, 7:41 AM CDTSpecial Weather StatementARXMonroe34 min
May 20, 8:03 AM CDTSpecial Weather StatementARXAdams, Juneau42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.